Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 270, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2009, 3:09 PM CDT for Macon County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 3:09 PM CDT (20:09 UTC)
- Expired
- May 28, 2009, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Macon County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 282009 SVRBMX ALC087-282045- /O.NEW.KBMX.SV.W.0270.090528T2009Z-090528T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT THU MAY 28 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA... * UNTIL 345 PM CDT * AT 309 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WARRIORSTAND...OR 9 MILES SOUTHEAST OF TUSKEGEE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARRIORSTAND BY 320 PM CDT... CREEK STAND BY 340 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3245 8548 3225 8544 3225 8565 3241 8568 TIME...MOT...LOC 2010Z 263DEG 13KT 3234 8561 $$ 27
2 follow-up statements
000 WWUS54 KBMX 282020 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT THU MAY 28 2009 ALC087-282045- /O.CON.KBMX.SV.W.0270.000000T0000Z-090528T2045Z/ MACON AL- 320 PM CDT THU MAY 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTHEASTERN MACON COUNTY... AT 320 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WARRIORSTAND...OR 11 MILES SOUTHEAST OF TUSKEGEE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WARRIORSTAND BY 325 PM CDT... CREEK STAND BY 340 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3226 8560 3239 8564 3245 8548 3225 8544 TIME...MOT...LOC 2020Z 267DEG 13KT 3234 8557 $$ 27
000 WWUS54 KBMX 282035 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 335 PM CDT THU MAY 28 2009 ALC087-282045- /O.CON.KBMX.SV.W.0270.000000T0000Z-090528T2045Z/ MACON AL- 335 PM CDT THU MAY 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTHEASTERN MACON COUNTY... AT 334 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CREEK STAND...OR 8 MILES NORTHWEST OF HURTSBORO...MOVING EAST AT 20 MPH. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3226 8560 3239 8564 3245 8548 3225 8544 TIME...MOT...LOC 2035Z 268DEG 15KT 3234 8548 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM CDT, 10 minutes earlier.
Area forecast discussion, May 28, 2:59 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CDT THU MAY 28 2009 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS OUT THERE THIS AFTERNOON. THE COLD FRONT HAS BEGUN TO WORK INTO THE FAR NORTHWESTERN PORTIONS OF THE AREA. MOST OF THE ACTIVITY GOING UP IS IN ASSOCIATION WITH A PRE-FRONTAL TROUGH. WITH THE WARM TEMPERATURES AND MOIST DEWPOINTS IN THE UPPER 60S AND LOW 70S...STRONG TO SEVERE STORMS WILL BE PLAUSIBLE THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. MAINLY LOOKING AT LARGE HAIL AND DAMAGING WINDS. IF ANY OF THESE CELLS WERE TO START BACK-BUILDING LOCALIZED FLOODING MAY BECOME A THREAT AS WELL. COLD FRONT MOVES THROUGH TONIGHT AND CLEARS OUT AFTER MIDNIGHT. WILL CONTINUE TO KEEP THE SLIGHT CHANCES IN FOR THE NORTH OF FRIDAY AS THE SHORTWAVE TROUGH MOVES THROUGH. BEHIND THIS FRONT...MUCH DRIER AIR WILL RETURN AND THE RAIN CHANCES ARE MINIMAL. MADE VERY LITTLE CHANGES TO THE PREVIOUS FORECAST. && .AVIATION...18Z TAF DISCUSSION. SEVERAL LOCATIONS HAVE MVFR CEILINGS THAT WILL QUICKLY MIX OUT AND RISE INTO THE 3500 TO 4500 RANGE. A COLD FRONT WAS LOCATED IN EASTERN MISSISSIPPI AND WILL SLOWLY PUSH INTO CENTRAL ALABAMA THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO INITIATE BETWEEN 19 AND 21Z. LESSER CONFIDENCE ON OCCURRENCE AT TCL/MGM/TOI. CONVERGENCE ZONE SHOULD PAST TCL BY 21-23Z AND DRY AIR MAY INHIBIT OVERALL DEVELOPMENT AT MGM/TOI. THESE TERMINALS WILL NEED TO BE WATCHED AFTER INITIAL DEVELOPMENT AND PROPAGATION. AT THIS TIME...KEPT CEILINGS VFR IN TS BUT DROPPED VIS TO MVFR. MOST RAIN ENDS BY 01-03Z. DID LEAVE THE MVFR CEILINGS AT MOST LOCATIONS AROUND 12Z AS BOUNDARY LAYER MOISTURE REMAINS HIGH. 75/LINHARES && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 81 57 85 56 / 30 20 10 10 10 ANNISTON 62 84 58 86 57 / 30 20 10 10 10 BIRMINGHAM 63 82 58 85 61 / 20 20 10 10 10 TUSCALOOSA 63 84 61 87 60 / 10 10 10 10 10 CALERA 62 83 59 86 59 / 20 20 10 10 10 AUBURN 65 84 61 85 60 / 40 10 10 10 10 MONTGOMERY 65 86 61 88 60 / 40 10 10 10 10 TROY 66 86 61 87 58 / 40 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16/75
Hazardous weather outlook, May 28, 2:20 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT THU MAY 28 2009 ALZ011>015-017>050-291130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 220 PM CDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LOCALLY HEAVY RAIN....AND LARGE HAIL. THESE STORMS WILL DEVELOP GENERALLY ALONG THE INTERSTATE 59 CORRIDOR AND EASTWARD... AND THEN MOVE EASTWARD. THE STORMS STRENGTH WILL DECREASE BETWEEN 8 PM AND 11 PM FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THROUGH THIS EVENING. 75/LINHARES
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:30 PM CDT | Areal Flood Advisory | BMX | Winston | 2 hr |
| May 27, 7:56 PM CDT | Areal Flood Advisory | BMX | Marengo, Sumter | 64 min |
| May 27, 9:02 PM CDT | Areal Flood Advisory | BMX | Blount | 118 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 27 min |
| May 28, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 26 min |
| May 28, 3:07 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.